Heavy Snow, Coeur D'Alene Area
- When
- December 25, 8:00 PM PST to December 26, 10:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A fast moving pacific system brought heavy snow to the Coeur D'Alene area Christmas evening, followed by numerous snow showers into the morning of the 26th. 5 inches in Rathdrum.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A fast moving pacific system brought heavy snow to the Coeur D'Alene area Christmas evening, followed by numerous snow showers into the morning of the 26th. Snow accumulations include six inches in Coeur D'Alene and 4.5 inches in Rathdrum.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 25, 2:38 PM PST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
238 PM PST TUE DEC 25 2007
.SYNOPSIS...
THE LATEST COLD FRONT WILL BE MOVING THROUGH THE REGION
TONIGHT...PRODUCING MORE SNOW FOR THE INLAND NORTHWEST. A BROAD
AND UNSTABLE UPPER LEVEL TROUGH WILL THEN RESIDE OVER THE AREA
THROUGH MID-WEEK RESULTING IN UNSETTLED AND COOL CONDITIONS. A
STRONGER WINTER STORM SYSTEM WILL MOVE INTO THE AREA ON THURSDAY.
&&
.DISCUSSION...
TONIGHT AND WED...FOCUS WILL BE ON SNOW AMNTS. FAIRLY QUICK-MOVING
CYCLONE TRACKING INTO THE PAC NW ATTM WILL REACH MONTANA LATE
TONIGHT...AND IN THE PROCESS WILL FILL/WEAKEN AS THE ACCOMPANYING
MID-LEVEL VORT MAX LOSES MUCH OF ITS CHARACTER IN THE PROCESS OF
ELONGATING IN THE STRONGLY DIFLUENT STEERING FLOW. DEEP SLY FLOW
NOW OVER THE COLUMBIA BASIN...RISING OVER WHATS LEFT OF A
RELATIVELY COLD AIR- MASS CRAMMED AGAINST THE E SLOPES OF THE
CASCADES...WILL SOON BEGIN TO VEER TO WLY WITH COLD FROPA BETWEEN
0Z AND 6Z. GIVEN THE SHORT WINDOW OF PEAK ASCENT ALONG THE COLD-
DOME AND WARM- FNT...THE 5-8K FT DRY LYR BETWEEN 850 AND 700MB AND
THE SHEARING NATURE TO THE UPPER WAVE...THE INITIAL SNOW THREAT
THIS AFTERNOON AND EARLY EVENING WONT BE TERRIBLY IMPRESSIVE.
ACCUMULATIONS WILL BE LIKELY FOR MOST TOWNS...BUT HEAVY AMNTS ARE
NOT EXPECTED. THE SNOW ADVSY FOR N ID WILL BE FOR THE SECOND HALF
OF TONIGHT AND INTO WED...A RESULT OF A FAIRLY UNSTABLE POST-
FRONTAL AIR-MASS AND DEEP WLY FLOW MAXIMIZING THE OROGRAPHIC
FORCING FOR ASCENT OVER SHOSHONE COUNTY. STEEP LAPSE RATES UNDER
THE -36C COLD POOL ALOFT SHOULD BE THE PRIMARY INGREDIENT
(COMBINED WITH OROGRAPHIC ASCENT) THAT WILL KEEP THE SNOW SHOWERS
GOING WELL INTO WED MORNING FOR N ID AFTER THE BEST SYNOPTIC
FORCING FOR ASCENT WEAKENS AND BECOME DIFFUSE OVERNIGHT. THE SNOW
ADVSY WILL GENERALLY FOCUS ON THE SILVER VALLEY...BUT MAY EXTEND A
BIT W INTO THE PALOUSE IF THE LOW-LEVEL FLOW VEERS A BIT MORE TO
NWLY. BZ
WEDNESDAY NIGHT THROUGH FRIDAY...DECREASING MAINLY MOUNTAIN SNOW
SHOWERS EXPECTED WEDNESDAY NIGHT AS THE UPPER TROUGH AXIS SHIFTS
EAST OF THE AREA RESULTING IN A STABILIZING AIR MASS. BRIEF SHORT
WAVE RIDGE NEARS THE AREA WED NGT BEFORE THE NEXT SHORT WAVE
TROUGH MOVES ACROSS WESTERN WA THU AFTERNOON. INCREASING WARM AIR
ADVECTION AHEAD OF THIS SYSTEM WILL RESULT IN ISENTROPIC LIFT AS
THE WARM AIR OVERRIDES A COOLER AIR MASS. SNOW SHOULD DEVELOP
NEAR THE CASCADES EARLY THU AFTERNOON...SPREADING EAST ACROSS
EASTERN WASHINGTON AND IDAHO LATE AFTERNOON OR EARLY EVENING AND
CONTINUING INTO FRIDAY MORNING. NOT A LOT OF CONFIDENCE CONCERNING
POTENTIAL FOR HEAVY SNOW...BUT MODERATE ACCUMULATIONS ARE LIKELY
OVER MOST OF THE AREA. THIS IS BASED ON MODEL QPF TOTALS AND HIGH
SNOW AMT:QPF RATIOS WITH COLD SATURATED SOUNDINGS...AND DECENT
OMEGA IN THE DENDRITIC GROWTH AREA. LATEST MODELS RUNS SUCH AS
NAM/GFS/SREF/ECMWF ARE GIVING THE HIGHEST QPF TOTALS ALONG THE
EAST SLOPES OF THE WA CASCADES...WENATCHEE/WATERVILLE PLATEAU
AREA...EXTENDING EAST TO THE CENTRAL PANHANDLE AND PALOUSE. THIS
IS PARTIALLY DUE TO THE GREATEST ISENTROPIC LIFT OCCURRING IN
THESE AREAS PER ISENTROPIC OMEGAS FROM 12Z GFS SOLUTION...ALONG WITH
THE BEST JET ENERGY DIVING FURTHER SOUTH INTO OREGON. AS A
RESULT...THESE AREAS STAND THE BEST CHANCES FOR HEAVY SNOW
ACCUMULATIONS...WITH LESS POTENTIAL OVER NE WASHINGTON AND THE N
IDAHO PANHANDLE. GIVEN THAT THE BULK OF THE SNOW IS STILL MORE
THAN 48 HOURS OUT...AND THAT THERE IS A SYSTEM PASSING THROUGH
TONIGHT...WILL HOLD OFF ON THE MENTION OF ANY HIGHLIGHTS. JW
FRIDAY NIGHT THROUGH TUESDAY...SIGNIFICANT WEATHER FEATURES OF
INTEREST IN THIS TIME INTERVAL ARE LOW PRESSURE SYSTEMS AND THEIR
ASSOCIATED BAROCLINIC BANDS WHICH TAP INTO SUBTROPICAL MOISTURE AND
SAG INTO THE FORECAST AREA FRIDAY NIGHT AND SATURDAY...THE PRIMARY
SURFACE LOW ASSOCIATED WITH THESE FEATURES PASSES NEAR THE SOUTHERN
BC BORDER LATE SATURDAY NIGHT AND IS ENTERING ALBERTA SUNDAY
MORNING...THEREFORE THE CHANGE FROM HIGH POPS AND STABLE SNOW FRIDAY
NIGHT THROUGH SATURDAY NIGHT TO SNOW SHOWERS SUNDAY REMAINS. SNOW
LEVEL MIGHT JUMP UP TO MAKE FOR A NUISANCE RAIN/SNOW DELINEATION
BELOW 3000 FEET MSL FOR ROUGHLY POINTS SOUTH OF A WENATCHEE TO
SPOKANE LINE SATURDAY AND SATURDAY NIGHT. SUNDAY NIGHT SHOWS
PRIMARILY CLIMO POPS NOW BUT FOR MONDAY NIGHT AND BEYOND SOMEWHAT
CONSISTENT SOLUTIONS OF AN AMPLIFYING RIDGE THAT MOVES IN FROM THE
WEST AND FLOPS OVER A GOOD PORTION OF THE REGION. THIS RESULTING
SUBSIDENCE INVERSION UNDER THE RIDGE WOULD ALLOW FOR A DRY FORECAST
AND SUNNY MOUNTAINS...VALLEYS COULD SEE SUN BUT THEN WITH SNOW COVER
ON THE GROUND THERE IS ALSO A POSSIBILITY OF STRATUS/FOG IN VALLEYS
TO ACCOMPANY THE SUNNY MOUNTAINS MONDAY INTO TUESDAY. FOR IDAHO
PANHANDLE AND EXTREME FAR EASTERN FRINGE OF WASHINGTON THE NORTHWEST
FLOW ON THE EASTERN PERIPHERY OF THE RIDGE MIGHT ALLOW SMALL
SHORTWAVES TO DROP DOWN AND PASS THROUGH SO LOW POPS AND MORE CLOUD
COVER REMAINS...ROUGHLY EAST OF A COLVILLE...SPOKANE...PULLMAN
...LEWISTON LINE. TEMPERATURES REMAIN NEAR NORMAL THROUGH SUNDAY
EXCEPT FOR WARMER THAN NORMAL OVERNIGHT LOWS DUE TO THE INTERVAL
BEING SO DYNAMIC WITH WEATHER PASSAGES. MONDAY AND TUESDAY MOST
LOCATIONS UNDER THE RIDGE WILL BE COLDER THAN NORMAL AS MIXING IS
INHIBITED WITH THE SUBSIDENCE INVERSION AND RADIATIONAL HEATING
DOESNT DO AN AWFUL LOT THIS TIME OF THE YEAR...EVEN WITH A SUNNY
SKY...BEING THE SUNSET IS STILL QUITE EARLY NEAR 4 PM PST...THE SUN
DOESNT HAVE ALLOT OF TIME TO DO ITS WORK. /PELATTI
&&
.AVIATION...IFR/MVFR STRATUS/FOG REMAINS A NUISANCE...EITHER
REMAINING ON ITS OWN OR ACCOMPANYING INCOMING SNOWFALL THROUGH
00Z THURSDAY. SOME IMPROVEMNT SHOWN NEAR 00Z AS AIRMASS BECOMES
MORE POSTFRONTAL AND THE SLIGHTLY STRONGER SOUTHWEST WINDS
ALLOW MORE MIXING TO POSSIBLY ERODE/DISSIPATE REMAINING
FOG/STRATUS. /PELATTI
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 25 31 18 28 25 30 / 70 40 20 50 80 50
COEUR DALENE 25 31 20 29 26 31 / 80 60 20 40 80 60
PULLMAN 27 32 21 29 26 33 / 70 60 20 30 80 60
LEWISTON 31 37 25 34 30 38 / 40 50 20 20 70 40
COLVILLE 24 33 16 29 26 33 / 80 30 10 60 80 50
SANDPOINT 25 30 21 28 25 30 / 100 70 30 40 80 60
KELLOGG 24 30 21 28 25 32 / 100 80 40 40 80 80
MOSES LAKE 25 34 20 30 27 33 / 40 10 10 50 80 20
WENATCHEE 25 33 23 28 25 30 / 50 10 10 70 80 20
OMAK 20 32 9 23 20 28 / 70 10 10 60 80 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY FROM 7 PM THIS EVENING TO 11 AM PST WEDNESDAY FOR
CENTRAL PANHANDLE MOUNTAINS.
WA...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 616 AM PST TUE DEC 25 2007 IDZ001>004-026-027-WAZ031>038-041>044-261430- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 616 AM PST TUE DEC 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL PUSH INTO THE CASCADE BY THIS AFTERNOON AND PUSH INTO THE IDAHO PANHANDLE THIS EVENING. THIS FRONT WILL LIKELY DELIVER LIGHT SNOW TO MOST LOCATIONS. AN UNSTABLE AIRMASS BEHIND THE COLD FRONT WILL LEAD TO NUMEROUS SNOW SHOWERS...ESPECIALLY OVER THE IDAHO PANHANDLE AND ALONG THE CASCADE CREST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE UNSTABLE AIRMASS WILL REMAIN FIXED OVER THE INLAND NORTHWEST THROUGH WEDNESDAY...RESULTING IN MORE SNOW SHOWERS ESPECIALLY OVER NORTH IDAHO. SOME OF THE SHOWERS COULD PRODUCE LOCALIZED MODERATE SNOW AMOUNTS. A MUCH STRONGER AND SIGNIFICANT WINTER STORM WILL POSSIBLY MOVE INTO THE INLAND NORTHWEST ON THURSDAY. WHILE THERE IS UNCERTAINTY WITH THE EXACT TIMING AND TRACK OF THIS SYSTEM...THERE IS A POTENTIAL FOR HEAVY SNOW ACROSS MUCH OF THE INLAND NORTHWEST...INCLUDING THE VALLEYS. YET ANOTHER WINTER STORM IS ON TAP FOR SATURDAY.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68432.